Hail, Gage
- When
- March 28, 9:14 AM CST
- Where
- Gage County, 2.73 mi WNW of Barneston
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 40.060, -96.630
The public reported ping pong to golf ball size hail.
A couple of severe thunderstorms produced large hail and heavy rain along the Nebraska and Kansas border.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A couple of severe thunderstorms produced large hail and heavy rain along the Nebraska and Kansas border.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 28, 4:14 AM CST, 5 hours earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 514 AM CDT Thu Mar 28 2019 .SHORT TERM...(Today through Saturday) Issued at 346 AM CDT Thu Mar 28 2019 Forecast concerns today will be how far north the organized precipitation will get today, more rain/thunderstorms Friday, rain changing to snow Friday night and cooler temperatures. The first 70 degree day since October 27th and it sure felt like spring Wednesday! It was a bit windy with most gusts 35 to 45 mph, however the winds did die down as the cold front approached. The 00z sounding mixed out to around 800mb and temperatures across the forecast area topped out in the 70s. At 3am...the surface cold front was near Plattsmouth and Red Oak. A few echoes showed up in the area around 13Z Wednesday morning in southwest Iowa with spotty showers in Topeka and Pleasant Hill's forecast area around 15Z and thunderstorms 16Z to 18Z. Convection re-ignited Wednesday evening as the shortwave moved into eastern Iowa/northern Illinois and southern Wisconsin. Closed h5 low pressure remains off the West Coast today as lead troughing moves toward Nevada and a weak shortwave in northeast Colorado travels across Nebraska into Iowa. Lift is increasing with this shortwave along with h7 warm air advection and a strengthening 50kt low level jet in northwest Kansas. Thunderstorms have started to develop in this area. The h85 jets decreases to 25kts across Kansas by 15Z and then re-develops over parts of Missouri around 21Z, however the mid-level forcing remains intact. h85 moisture is pulled northward into south central and southeast Nebraska this morning. Look for light rain and sprinkles this morning with increased rain and some thunderstorms later this morning into the afternoon especially south of I80. Thunderstorm chances will be higher the closer to the Kansas border along with higher precipitation amounts. Rain amounts toward I80 would be less than a tenth of an inch with some half to 1 inch amounts toward the Kansas border. A little light rain may linger into the evening with a break in precipitation overnight. Friday, the next stronger piece of the storm system begins to move into Wyoming with some light rain Friday. The NAM is more aggressive with the precipitation for Friday compared to the drier GFS/EC. Our forecast has mostly a tenth of an inch or less with higher amounts toward the Kansas border. The wave appears to dig south Friday night taking the bulk of the precipitation south into Kansas. With the upper trough, we did include high pops Friday evening with a tenth or two of qpf with a little snow mixing in overnight. Any snow appears to be less than an inch. Again, the NAM is more aggressive with the qpf and the potential for accumulating snow. Thermal profiles and the strength of the frontogenesis along with some light phasing with the northern stream trough will need to be watched where a narrow band of snow could set up. Breezy and colder for Saturday. Highs today should be in the 50s to lower 60s and Friday and Saturday will only top out in the 40s. .LONG TERM...(Saturday night through Wednesday) Issued at 346 AM CDT Thu Mar 28 2019 Surface high pressure over the forecast area Sunday will move into the Ohio River Valley. March will end light it started, more like a lion, than a lamb. Another high pressure system moves down from Canada, however ridging keeps the local area under southwest surface winds and the front only makes it into South Dakota Monday before the strengthening south flow keeps it to our north. Monday through Wednesday the organized precipitation is north of the forecast area, however ahead of the Wednesday, a few showers or storms may try to develop. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 512 AM CDT Thu Mar 28 2019 VFR conditions are expected at the TAF sites. KLNK may see a few showers move through this morning and into the early afternoon. Otherwise, mostly dry conditions are expected with northeast surface winds. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Zapotocny LONG TERM...Zapotocny AVIATION...Kern
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 441 AM CDT Thu Mar 28 2019 IAZ043-056-080-091-NEZ011-012-015>018-030>034-042>044-050-051-065- 066-078-088>090-092-282345- Monona-Shelby-Montgomery-Page-Knox-Cedar-Thurston-Antelope-Pierce- Wayne-Boone-Madison-Stanton-Cuming-Burt-Platte-Colfax-Dodge- Butler-Saunders-Seward-Lancaster-Saline-Jefferson-Gage-Johnson- Pawnee- 441 AM CDT Thu Mar 28 2019 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Today and Tonight A chance for non-severe thunderstorms today mainly south of a line from Lincoln to Nebraska City to Red Oak Iowa. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated thunderstorms will be possible over portions of southeast Nebraska near the Kansas border Friday followed by a possible rain and snow mix Friday and Friday night. Any snow accumulations should be minor and mainly in grassy areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ055-069-079-090-NEZ045-052-053-067-068-091-093-282345- Harrison-Pottawattamie-Mills-Fremont-Washington-Douglas-Sarpy- Cass-Otoe-Nemaha-Richardson- 441 AM CDT Thu Mar 28 2019 This Hazardous Weather Outlook is for portions of southwest Iowa...east central Nebraska and southeast Nebraska. .DAY ONE...Today and Tonight Flood advisories remain in effect along the Missouri River from Blair to Omaha, with Flood Warnings continuing downstream from Omaha to downstream of Rulo. A chance for non-severe thunderstorms today mainly south of a line from Lincoln to Nebraska City to Red Oak Iowa. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated thunderstorms will be possible over portions of southeast Nebraska near the Kansas border Friday followed by a possible rain and snow mix Friday and Friday night. Any snow accumulations should be minor and mainly in grassy areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Zapotocny
Special Weather Statement National Weather Service Omaha/Valley Nebraska 925 AM CDT THU MAR 28 2019 NEZ088-281500- Jefferson NE- 925 AM CDT THU MAR 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JEFFERSON COUNTY UNTIL 1000 AM CDT... At 924 AM CDT, Doppler radar was tracking a strong thunderstorm over Fairbury, or 22 miles north of Washington, moving east at 25 mph. Nickel size hail will be possible with this storm. Locations impacted include... Fairbury, Diller, Endicott, Jansen, Steele City, Harbine, Crystal Springs Campground, Camp Jefferson and Rock Creek Station State Historical Park. LAT...LON 4002 9726 4019 9730 4025 9696 4001 9692 TIME...MOT...LOC 1424Z 250DEG 21KT 4013 9717 MEAD
The Topeka radar (KTWX), 123 km away, was scanning. The volume nearest the first event began at 15:15 UTC.
2 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
The public reported ping pong to golf ball size hail.
The public reported nickel size hail covering the ground.
The Emergency Manager reported that grain bins were destroyed, and there was light damage to 4 nearby farmsteads.
The emergency manager reported water across a few county roads southwest of Fairbury.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, March 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 804611, 813582, 810934, 804610.